Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient

Robert W. Loar, Marc C. Patterson, Patrick W. O'Leary, David J. Driscoll, Jonathan N. Johnson

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a disorder characterized by gray and white matter abnormalities in the temporal, parietal, and occipital lobes of the brain. Its etiology has been attributed to renal failure, immunosuppressive drugs such as cyclosporine and tacrolimus, and other potential entities leading to acute hypertension. Clinical findings include headaches, altered mental status, seizures, visual changes, and focal neurologic deficits. We report the case of a child who developed PRES with intracerebral and subarachnoid hemorrhages associated with tacrolimus exposure 10 days after heart transplantation for restrictive cardiomyopathy. The patient initially presented with complex partial seizures, headache, agitation, and hypertension. Head MRI was suggestive of PRES along with intracerebral and subarachnoid hemorrhages. Tacrolimus was discontinued and blood pressure was controlled. The patient's encephalopathy resolved, but he has had ongoing neurologic symptoms secondary to hemorrhage. Generally, PRES is less common in children than in the adult population and is a rare complication of calcineurin inhibitors (CNI). Presentation with secondary hemorrhage also can occur. In children receiving CNIs presenting with new neurologic symptoms, PRES should be considered as prompt discontinuation of the offending agent can induce resolution of symptoms. Children can develop hemorrhage in the context of PRES, leading to increased morbidity.

Original languageEnglish (US)
JournalPediatric Transplantation
Volume17
Issue number2
DOIs
StatePublished - Mar 2013

Fingerprint

Posterior Leukoencephalopathy Syndrome
Tacrolimus
Heart Transplantation
Pediatrics
Hemorrhage
Neurologic Manifestations
Cerebral Hemorrhage
Subarachnoid Hemorrhage
Headache
Seizures
Restrictive Cardiomyopathy
Hypertension
Occipital Lobe
Parietal Lobe
Brain Diseases
Temporal Lobe
Immunosuppressive Agents
Cyclosporine
Renal Insufficiency
Head

Keywords

  • calcineurin inhibitor
  • heart transplant
  • hemorrhage
  • pediatric
  • posterior reversible encephalopathy syndrome
  • tacrolimus

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Transplantation

Cite this

Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient. / Loar, Robert W.; Patterson, Marc C.; O'Leary, Patrick W.; Driscoll, David J.; Johnson, Jonathan N.

In: Pediatric Transplantation, Vol. 17, No. 2, 03.2013.

Research output: Contribution to journalArticle

Loar, Robert W. ; Patterson, Marc C. ; O'Leary, Patrick W. ; Driscoll, David J. ; Johnson, Jonathan N. / Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient. In: Pediatric Transplantation. 2013 ; Vol. 17, No. 2.
@article{a8c77937713b4ef3b42a915a993bc5bf,
title = "Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient",
abstract = "Posterior reversible encephalopathy syndrome (PRES) is a disorder characterized by gray and white matter abnormalities in the temporal, parietal, and occipital lobes of the brain. Its etiology has been attributed to renal failure, immunosuppressive drugs such as cyclosporine and tacrolimus, and other potential entities leading to acute hypertension. Clinical findings include headaches, altered mental status, seizures, visual changes, and focal neurologic deficits. We report the case of a child who developed PRES with intracerebral and subarachnoid hemorrhages associated with tacrolimus exposure 10 days after heart transplantation for restrictive cardiomyopathy. The patient initially presented with complex partial seizures, headache, agitation, and hypertension. Head MRI was suggestive of PRES along with intracerebral and subarachnoid hemorrhages. Tacrolimus was discontinued and blood pressure was controlled. The patient's encephalopathy resolved, but he has had ongoing neurologic symptoms secondary to hemorrhage. Generally, PRES is less common in children than in the adult population and is a rare complication of calcineurin inhibitors (CNI). Presentation with secondary hemorrhage also can occur. In children receiving CNIs presenting with new neurologic symptoms, PRES should be considered as prompt discontinuation of the offending agent can induce resolution of symptoms. Children can develop hemorrhage in the context of PRES, leading to increased morbidity.",
keywords = "calcineurin inhibitor, heart transplant, hemorrhage, pediatric, posterior reversible encephalopathy syndrome, tacrolimus",
author = "Loar, {Robert W.} and Patterson, {Marc C.} and O'Leary, {Patrick W.} and Driscoll, {David J.} and Johnson, {Jonathan N.}",
year = "2013",
month = "3",
doi = "10.1111/petr.12039",
language = "English (US)",
volume = "17",
journal = "Pediatric Transplantation",
issn = "1397-3142",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Posterior reversible encephalopathy syndrome and hemorrhage associated with tacrolimus in a pediatric heart transplantation recipient

AU - Loar, Robert W.

AU - Patterson, Marc C.

AU - O'Leary, Patrick W.

AU - Driscoll, David J.

AU - Johnson, Jonathan N.

PY - 2013/3

Y1 - 2013/3

N2 - Posterior reversible encephalopathy syndrome (PRES) is a disorder characterized by gray and white matter abnormalities in the temporal, parietal, and occipital lobes of the brain. Its etiology has been attributed to renal failure, immunosuppressive drugs such as cyclosporine and tacrolimus, and other potential entities leading to acute hypertension. Clinical findings include headaches, altered mental status, seizures, visual changes, and focal neurologic deficits. We report the case of a child who developed PRES with intracerebral and subarachnoid hemorrhages associated with tacrolimus exposure 10 days after heart transplantation for restrictive cardiomyopathy. The patient initially presented with complex partial seizures, headache, agitation, and hypertension. Head MRI was suggestive of PRES along with intracerebral and subarachnoid hemorrhages. Tacrolimus was discontinued and blood pressure was controlled. The patient's encephalopathy resolved, but he has had ongoing neurologic symptoms secondary to hemorrhage. Generally, PRES is less common in children than in the adult population and is a rare complication of calcineurin inhibitors (CNI). Presentation with secondary hemorrhage also can occur. In children receiving CNIs presenting with new neurologic symptoms, PRES should be considered as prompt discontinuation of the offending agent can induce resolution of symptoms. Children can develop hemorrhage in the context of PRES, leading to increased morbidity.

AB - Posterior reversible encephalopathy syndrome (PRES) is a disorder characterized by gray and white matter abnormalities in the temporal, parietal, and occipital lobes of the brain. Its etiology has been attributed to renal failure, immunosuppressive drugs such as cyclosporine and tacrolimus, and other potential entities leading to acute hypertension. Clinical findings include headaches, altered mental status, seizures, visual changes, and focal neurologic deficits. We report the case of a child who developed PRES with intracerebral and subarachnoid hemorrhages associated with tacrolimus exposure 10 days after heart transplantation for restrictive cardiomyopathy. The patient initially presented with complex partial seizures, headache, agitation, and hypertension. Head MRI was suggestive of PRES along with intracerebral and subarachnoid hemorrhages. Tacrolimus was discontinued and blood pressure was controlled. The patient's encephalopathy resolved, but he has had ongoing neurologic symptoms secondary to hemorrhage. Generally, PRES is less common in children than in the adult population and is a rare complication of calcineurin inhibitors (CNI). Presentation with secondary hemorrhage also can occur. In children receiving CNIs presenting with new neurologic symptoms, PRES should be considered as prompt discontinuation of the offending agent can induce resolution of symptoms. Children can develop hemorrhage in the context of PRES, leading to increased morbidity.

KW - calcineurin inhibitor

KW - heart transplant

KW - hemorrhage

KW - pediatric

KW - posterior reversible encephalopathy syndrome

KW - tacrolimus

UR - http://www.scopus.com/inward/record.url?scp=84874472617&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84874472617&partnerID=8YFLogxK

U2 - 10.1111/petr.12039

DO - 10.1111/petr.12039

M3 - Article

C2 - 23331314

AN - SCOPUS:84874472617

VL - 17

JO - Pediatric Transplantation

JF - Pediatric Transplantation

SN - 1397-3142

IS - 2

ER -